Hypergraphs and hypermatrices with symmetric spectrum
It is well known that a graph is bipartite if and only if the spectrum of its adjacency matrix is symmetric. In the present paper, this assertion is dissected into three separate matrix results of wider scope, which are extended to hypermatrices. To this end, the concept of bipartiteness is generalized by a new monotone property of cubical hypermatrices, called odd-colorable matrices. It is shown that a nonnegative symmetric r-matrix A has a symmetric spectrum if and only if r is even and A is odd-colorable. This result also solves a problem of Pearson and Zhang about hypergraphs with symmetric spectrum and disproves a conjecture of Zhou, Sun, Wang, and Bu. Separately, similar results are obtained for the H-spectrum of hypermatrices.
Linear Algebra and Its Applications
Nikiforov, V. (2017). Hypergraphs and hypermatrices with symmetric spectrum. Linear Algebra and Its Applications, 519, 1-18. https://doi.org/10.1016/j.laa.2016.12.038